Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Need Help With My Dad
    avatar
    An_253939 posted:
    OK, I am going to try and make this as quick as possible and will answer more if more info is needed. My dad has heart disease. He had a 5x bypass surgury but during the surgery his insurance cancelled on him and he did not get any rehab. He also has diabetes. His diabetes is so bad the Drs do not know how he is still alive. He lives at +400 blood sugar and a good day for him is 320-400 with a few times a week being above 600... He can take multiple shots and still not get to an optimum level. His pain is unbearable. He also has anxiety real bad. He cannot sleep because he feels like he will die if he does. He takes morphine slow and fast acting, lyrica, xanax, and then some others. My main issue right now is his panic attacks. He constantly feels like he cant breath even though he is breathing fine. He feels like he will not make it through the night. He paces back and forth even though it hurts to stand. I am not sure what to do for him. The nurse just tells him to take more liquid morphine but then he is so messed up he starts freaking out. I just moved home to help him, so I am still learning. Does anyone have any advice on how to help him stay calm? He already takes plenty of anti anxiety meds and it doesnt help. He has a medical marijuana card and smoking doesnt help. Not sure what to do. Please help!
    Reply
     
    avatar
    billh99 responded:
    There are any number of methods of self calming or relaxation exercises that can help reduce/stop panic attacks.

    A good starting point is the book The Relaxation Response by Herbert Benson.

    Sometimes it helps having a councilor to help learn some of these technique. Also they can use a use Rational Therapy to help the person understand that the attacks or not physical.
     
    avatar
    An_253996 responded:
    Panic attacks seem - real - to the person experiencing them. They have to convince themselves that it is not real. Get away from whatever brings them on. It may be caused by as little as a noisy crowd, noisy music, sudden fright, an anxious moment, an argument, worry about finances etc.
    Deep breathing by filling upper lung then belly - hold a few secs then exhale slowly through your mouth through a small opening such ad puckered up for a whistle. Repeat a dozen times, keep the thought in your mind that each breath relieves your anxiety.
    As for the diabetes get this looked into with a complete blood workup especially checking for a very low iodine level to keep the thyroid optimized. Check on all necessary mineral levels like magnesium selenium phosphorous zinc.
    Get RID of all sleep meds - these are deadly. Get off "plenty of anti anxiety drugs" these are only a temporary fix for a temporary or acute condition not for a chronic one.
    Ask your doc for a diazepam 2.5 mg to calm down whenever an attack comes on. Do not make it a habit and do not exceed more than 3 or 4 times in a week. Diaz has a lengthy half-life and is cumulative and stays in your system for a couple of days. Get OFF the NSAIDS they are also for a short term fix.
    Pare down on the morphine and settle in on 1/2 an aspirin 2 to 3 times per day. This should be sufficient to keep him in a positive state of mind as he gains his confidence and conquers his fears.
    You didn't mention his BP but I expect it is dangerously HIGH.
    Get it down to less than 150/75 pulse 80 even if you have to get on a Statin for a few weeks. Then get OFF the statins and use diet to get in the 135/70 70 range. I presume your dad is in his 70's.
    Don't put it off till next week - get started now.
    Do post again within a few weeks.
     
    avatar
    sahasrangshu responded:
    Hi,

    It shall be wise of you if you get your dad admitted to a cardiac rehabilitation centre under a cardiologist and a diabetologist.Morphine is the ultimate resort and it is advisable if you take the help of a diabetologist to get your dad's blood sugar under control and rather avoid morphine to allay the pains.Please do not treat him in your home.Do not get anxious and do as I guide you as I am a general physician myself.


    Helpful Tips

    potassium levels
    talk to your physician and check your meds on WebMD -- some med combinations either deplete or increase potassium levels in your ... More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    The Heart Beat - James Beckerman, MD, FACC

    Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center